Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 133, NWS Birmingham, AL

June 11, 2023Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2023, 2:04 PM CDT for Macon County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2023, 2:04 PM CDT (19:04 UTC)
Expired
Jun 11, 2023, 2:30 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 19 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:30 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 11, 1:30 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
130 PM CDT Sun Jun 11 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 1238 PM CDT SUN JUN 11 2023

Today, scattered showers and thunderstorms are possible across the
entire area, though the southeast could see the most coverage.
Instabilities are slightly higher in the southeast, with values as
high as 3000 J/kg, and PW values are just below 2 inches which is
near max climatologically for this time of year. Severe
thunderstorms are possible, though these should be more isolated
within the scattered activity. With high rainfall rates expected,
flooding could become a concern in the more urban areas with any
training storms this afternoon and evening.

All convection should weaken after sunset. PW values will increase
across the whole state with max values expected by evening. A mid
level jet will move into the north with winds gusting to around 25
to 30 mph ahead of the approaching overnight feature. High
temperatures today will be in the upper 80s and lower 90s this
afternoon. With the moisture present, heat indices will be low to
mid 90s.

An MCS feature will move from the north this evening through the
overnight hours. Models are trying to push the timing back ever so
slightly, with the main line moving into the northwestern counties
between 8 pm and 10 pm, then reaching a line roughly along I59
between 10 pm and 12 am. Finally reaching Montgomery between 12 am
and 2 am, the line should then start to slow down. Scattered
convection could develop in the southeastern half of the area
ahead of this line, but confidence is lower on how much the air
can recover from the storms this afternoon and produce additional
convection tonight. A very strong jet will be driving this line
south and southeastward and the forward movement alone could
cause damaging winds across the state.

Upper level divergence, instabilities between 3000 and 3500 J/kg,
LI values around -7, and PW values near max will cause a
concerning level of energy for these storms to work with. Damaging
downburst winds will be the main threat, though large hail could
also occur. Rainfall rates will be high, but flooding should be
limited overnight with the fast movement of the storms.

As the line nears the I85 corridor, winds become more parallel
with the driving forcing and the forward momentum of the MCS slows
and becomes more disorganized. Scattered activity will continue
across the southern third of the forecast area through mid morning
as instabilities and forcing remain high. Severe thunderstorms are
still possible, though the chances are lower and more isolated by
Monday morning. PW values will remain near max and flooding will
be more of a concern early Monday with storms expected to train
over the same areas.

Models are showing a break in activity Monday morning, though a
mid level jet will remain and winds could be gusty through the
early afternoon. Monday afternoon, there will be a rather large
gradient with areas in the northern 2/3 of the area experiencing
northwesterly flow, drier air, and lower instabilities. Areas in
the southern 1/3 of the area will have southwesterly flow, high PW
values and instabilities around 3000 J/kg. Monday afternoon,
additional convection could develop and the counties impacted
could depend on how far north (or south) this wind difference sets
up. Severe thunderstorms are once again possible Monday afternoon
in the southern counties with downbursts the main threat.

24

&&

.LONG TERM...
(Monday Night through Saturday)
Issued at 240 AM CDT SUN JUN 11 2023

A very active weather pattern this week due to a compressed zonal
flow pattern across the Gulf Coast states. The higher winds aloft
are the result of a persistent upper ridge over northern Gulf of
Mexico and closed upper low over the Great Lakes region. A stalled
out surface boundary over south Alabama will lift northward Monday
night with an increase in isentropic lift across north Alabama.
Showers will develop near the MS river Monday evening and spread
eastward into west Alabama before sunrise Tuesday. The surface
boundary will likely camp out over north Alabama Tuesday through
Wednesday, and increased rain chances to likely each period.
Locally heavy rainfall possible and added a risk of flooding to
the Hazardous Weather Outlook. Forecast rainfall totals for the
period Monday through Friday are in the 3-4 inch range, with the
higher totals along the I-20 corridor. A drying trend on
Thursday/Friday as a short wave trof pushes through the area
Wednesday night, but better rain chances Friday night and into
Saturday as another short wave trof approaches from the northwest.

58/rose

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT SUN JUN 11 2023

Scattered showers and thunderstorms are possible this afternoon
and evening. The greatest chances for coverage will be around KMGM
and KTOI so included a TEMPO at these two sites to show
deteriorating conditions with any thunderstorm over the TAF site.
An MCS type feature will move from north to south through the
night. Winds will be gusting along the system to at least to 35
mph and the prevailing winds in each TAF may need to be adjusted
once exact timing is determined. At least IFR visibilities and
ceilings are expected as the line moves through. The line will
stall around KMGM and KTOI, with a brief break in activity
expected by mid morning.

24

&&

.FIRE WEATHER...

Minimal rain chances today due to weak subsidence behind an exiting
upper level impulse. 20ft winds from the south at 3-5 mph this
morning will become southwest 7-10 mph this afternoon. A line of
intense storms with gusty winds will track rapidly southward
overnight, with gusts of 30-50 mph possible. A weak cool front
will follow the line of thunderstorms and 20ft winds on Monday
will become northwest 5-7 mph. Convective activity on Monday will
be confined to the southern counties. Min RH values today will be
50-60 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  82  59  81 /  80  20  10  60
Anniston    66  83  62  82 /  80  30  10  60
Birmingham  67  85  64  84 /  80  30  20  60
Tuscaloosa  67  85  65  84 /  80  30  30  60
Calera      68  85  65  84 /  80  30  20  60
Auburn      68  84  66  83 /  70  40  10  60
Montgomery  70  88  68  89 /  70  40  20  50
Troy        70  90  69  90 /  70  50  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....58
AVIATION...24
Hazardous weather outlook, Jun 11, 3:44 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Sun Jun 11 2023

ALZ011>015-017>050-121145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Sun Jun 11 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across all of Central Alabama
this afternoon through tonight. The primary threats are damaging
wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms are possible across southern portions of Central
Alabama Monday afternoon and evening. The primary threats are
damaging wind gusts and large hail.

Multiple periods of showers and thunderstorms are forecast Tuesday
and Wednesday. Locally heavy rainfall will be possible, and this
could result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is needed
today and tonight. Activation could be needed Monday through
Wednesday.

In the hours before

Special weather statement, Jun 11, 1:36 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
136 PM CDT Sun Jun 11 2023

ALZ045-046-111915-
Macon AL-Bullock AL-
136 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northwestern Bullock
and Macon Counties through 215 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardaway, or 10 miles northwest of Union Springs, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tuskegee, Liverpool, Franklin Field, Lake Tuskegee, Hardaway,
Tuskegee National Forest, Davisville, Society Hill, Warriorstand, I
85 Rest Area, Fort Davis, Cross Keys, Mitchell and Moton Field
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3215 8580 3226 8599 3227 8598 3227 8592
      3230 8595 3231 8595 3254 8559 3250 8549
      3250 8544 3232 8543
TIME...MOT...LOC 1835Z 234DEG 25KT 3228 8580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:21 PM CDTSpecial Weather StatementBMXMarion54 min
Jun 10, 7:43 PM CDTSpecial Weather StatementBMXAutauga32 min
Jun 10, 8:02 PM CDTSpecial Weather StatementBMXSumter58 min
Jun 10, 8:16 PM CDTSpecial Weather StatementBMXMarion44 min
Jun 10, 8:22 PM CDTSpecial Weather StatementBMXMontgomery38 min
Jun 11, 1:36 PM CDTSpecial Weather StatementBMXMacon39 min
Jun 11, 2:22 PM CDTSpecial Weather StatementBMXMacon23 min
Jun 11, 2:39 PM CDTSpecial Weather StatementBMXLee51 min
Jun 11, 3:05 PM CDTSpecial Weather StatementBMXPike55 min
Jun 11, 3:07 PM CDTSpecial Weather StatementBMXLee38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.